Kentucky, 2025

Flood in Kentucky, March 16 to 23, 2025

March 16 to 23, 2025 · NWS PAH · 1 event in 1 county or zone

A very strong storm system lifted northeast from the central Plains into the Upper Midwest on the 14th into the 15th. Very strong south southeast winds led to a rapid increase in moisture that resulted in heavy rainfall (3-5) over the Green River basin on the 15th and 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A very strong storm system lifted northeast from the central Plains into the Upper Midwest on the 14th into the 15th. Very strong south southeast winds led to a rapid increase in moisture that resulted in heavy rainfall (3-5) over the Green River basin on the 15th and 16th. Minor and eventually moderate flooding of bottomland occurred along the Green River at Paradise. Downstream at Calhoun, the river had a prolonged crest right near the flood level of 23' from late morning to early evening on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 16, 5:39 AM CST, 4 hours 51 minutes earlier. Its key messages:

  • A final round of showers will move eastward across the Quad State this morning and exit the region by midday. A few thunderstorms will be possible mainly over west Kentucky before daybreak.
  • Strong northwest winds gusting 20 to 25 mph will bring much cooler conditions to the region today. Temperatures over most of the Quad State will fall through the morning. High temperatures will be around 10 degrees below normal.
  • Warm, breezy and dry conditions are expected Monday and Tuesday.
  • There is a 30-70% chance of rain Wednesday into Wednesday night with rainfall amounts generally under 0.15 inches. The best chances will be over northern and northeastern portions of the region.
Area forecast discussion, Mar 16, 5:39 AM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
639 AM CDT Sun Mar 16 2025

.KEY MESSAGES...

- A final round of showers will move eastward across the Quad
  State this morning and exit the region by midday. A few
  thunderstorms will be possible mainly over west Kentucky
  before daybreak.

- Strong northwest winds gusting 20 to 25 mph will bring much
  cooler conditions to the region today. Temperatures over most
  of the Quad State will fall through the morning. High
  temperatures will be around 10 degrees below normal.

- Warm, breezy and dry conditions are expected Monday and
  Tuesday.

- There is a 30-70% chance of rain Wednesday into Wednesday
  night with rainfall amounts generally under 0.15 inches. The
  best chances will be over northern and northeastern portions
  of the region.

&&

.DISCUSSION...
Issued at 351 AM CDT Sun Mar 16 2025

The last of the upper trough will move eastward across the Quad
State this morning. The HRRR shows some uncapped surface-based
instability over west Kentucky early this morning, which has led
to some shower and thunderstorm development over and just south
of the Purchase Area. This activity will lift northeast across
much of west Kentucky through daybreak. Scattered lighter
showers will move east through the region later into the
morning, exiting stage east by Noon. In general, QPF will be a
tenth of an inch or less, but a quick quarter inch is possible
in any thunderstorms, mainly over west Kentucky.

The other concern today is gusty west northwest winds that will
bring in much cooler air to the Quad State through the day.
With little sunshine expected this morning, temperatures are
likely to fall through at least midday. As clouds clear from the
west, temperatures may rebound a bit, especially over southeast
Missouri. High temperatures will be around 10 degrees below
normal. Surface high pressure will briefly settle over the
region late tonight, which should allow temperatures to drop
below freezing, especially along the I-64 corridor where some
mid and upper 20s will be possible.

As we head into the work week, south winds will return Monday,
as high pressure builds aloft. This will lead to a nice warming
trend back to the upper 50s and 60s for highs Monday, and the
70s are a near certainty on Tuesday. Gusts on Tuesday could
climb over 30 mph over southeast Missouri and southern Illinois,
but the 00Z ECMWF ensemble keeps gusts under Wind Advisory
levels.

We will have to monitor the fire danger Monday, and especially
Tuesday. Low humidity and stout south winds could result in some
wildfire danger if vegetation can dry out enough by then.

Another vigorous storm system will take shape over the central
Plains late Tuesday and then lift northeast to the Great Lakes
by Wednesday evening. There is no moisture return ahead of the
system, so thunder is not expected. We should see a cold front
and associated band of rain/showers move eastward across the
Quad State through the day Wednesday. After a lull during the
evening, some wraparound rain will move eastward across the area
overnight and possibly into Thursday morning. Temperatures will
fall into the middle 30s over the northern half of the region,
so some snowflakes could mix in before the precipitation ends
over the northern half of the region.

The model guidance has been is in very good agreement through
Thursday, but begins to diverge for Friday into next weekend.
The pattern will remain active, but not terribly impactful.
There is a signal for a weak system to bring some more rain to
the region Friday night into Saturday, and then a stronger
system for Sunday and Sunday night. This latter system could be
strong enough to bring some Gulf moisture back and result in
some thunder chance and more substantial precipitation. There is
considerable variety amongst the guidance as to what this
system will look like and where it will track, so file this
under wait and see.

Temperatures will drop back a bit below normal for Thursday and
then warm back into the 60s Friday through the weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 639 AM CDT Sun Mar 16 2025

MVFR ceilings will be the rule through the morning before
improvement to VFR works eastward across the TAF sites through
the afternoon. Some VFR light showers will be possible across
the northern sites this morning. Northwest winds will gust
20-25kts at times today, then light winds and clear skies are
expected tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DRS
AVIATION...DRS
Hazardous weather outlook, Mar 16, 3:03 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
403 AM CDT Sun Mar 16 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
403 AM CDT Sun Mar 16 2025 /503 AM EDT Sun Mar 16 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A few thunderstorms will lift northeast across west Kentucky
through sunrise. A brief of heavy rainfall, gusty winds up to 35
mph, lightning can be expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

South winds could gust 30-35 mph at times over southeast Missouri
and southern Illinois Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
March 16, 10:30 AM CST to March 23, 1:15 AM CST
Where
Muhlenberg County, 0.19 mi S of Paradise to 1.47 mi SSE of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.267, -86.980

Minor to moderate flooding of low-lying bottomlands, affecting farmlands and woodland areas, occurred near Paradise. The river crested at 386.59' in the early morning hours of the 20th. The river rose above the moderate flood level of 386' in the late evening on the 18th, and fell back below the moderate flood level in the evening of the 20th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240609.